A new study has linked the use of hormonal contraceptives to depression, particularly in teens.
ChristianToday.com reports that the study, published in JAMA Psychiatry last week, involved four researchers reviewing the medical history of over a million females in Denmark between 1995 and 2013.
The study revealed that women who take hormonal contraceptives, such as birth control pills, doubled their risk of suffering from depression. It also tripled the chances that teenage girls would be prescribed anti-depressants.
Women between the ages of 15 and 19 were most likely to suffer depression from taking contraceptives.
"We have to realise among all the benefits, external hormones [also] may have side effects. And the risk of depression is one of them," stated the study’s co-author, Dr. Øjvind Lidegaard.
Dr. Joseph Meaney of Human Life International, noted that depression is not the only side effect of hormonal contraceptives:
"In fact, the complete list of all the documented side effects of hormonal birth control is so long that it would take an entire page front and back in very small print just to list them all. Some manufacturers are honest enough to do just this, or simply want to reduce their liability when women suffer strokes, blood clots, etc.,” he said, according to LifeSiteNews.com.
The study also noted that even non-oral forms of contraception, such as the patch or a vaginal ring, can have side effects.
Judie Brown, president of American Life League, stated, "This latest study linking the pill to the possibility of depression simply confirms' that "the pill is not and has never been a good idea" for mothers or babies.
Publication date: October 6, 2016